Try it
Pharmacology · Antiepileptics: valproate toxicity
Sample itemA 15-year-old girl with juvenile myoclonic epilepsy is on sodium valproate and presents with vomiting, severe epigastric pain and a very high serum amylase. Which adverse effect has occurred?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Acute pancreatitis
Valproate causes dose-related tremor and weight gain, and rarer idiosyncratic hepatotoxicity and pancreatitis, plus neural tube defects when used in pregnancy. It increases GABA and blocks sodium channels and T-type calcium channels.
Option by option
A. Acute pancreatitis (correct)
Correct. Pancreatitis is a recognised valproate adverse effect.
B. Stevens-Johnson syndrome
SJS is more typical of lamotrigine and carbamazepine.
C. Gingival hyperplasia
Gingival hyperplasia is typical of phenytoin.
D. Aplastic anaemia
Aplastic anaemia is more typical of carbamazepine and felbamate.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?